|Do you think that Zerit, Videx, and Crixivan will eventually be removed from the US market?
Aug 25, 2010
I am married to a wonderful man who lost a brother to AIDS in 1995, a year before HAART came out. My husband says that at the time of his brother's diagnosis, around 1990 or so, the only two treatments that were available were AZT and ddI, neither of which were tolerated or able, on their own, to efficiently suppress his virus. I am aware of the fact that AZT and ddI may cause disfiguring side effects, such as facial wasting, but my brother-in-law did not experience any of those; instead, he suffered peripheral neuropathy, thrush, oral KS, PCP, and some general wasting. He had a particularly virulent strain of HIV and progressed quickly. My mother-in-law says that at the time of her son's death, his T cell count had dropped to the single digits. I feel very bad for my husband and his family for their tragic loss and sorry that I never had a chance to meet my brother-in-law and include him in the wedding party last year (my husband and I met in 2007). However, I have heard about the horrific side effects of Zerit combined with Videx and Crixivan from my husband, who is in the medical field himself, and I shudder to think about how my brother-in-law might have suffered from lipodystrophy had he survived to the beginning of the HAART era.
Although it is heartening to learn that these drugs are hardly used anymore in the West due to the arrival of more potent, less toxic drugs, it is a disgrace to hear that Zerit is still used in impoverished nations and many innocent, vulnerable patients are still exposed to these destructive, possibly irreversible side effects. Now that we have come a long way with meds such as Atripla, Isentress, Prezista, and Intellence, do you think that Zerit, Videx, and Crixivan, like Hivid, will eventually disappear from the U.S. market? While I agree with most people that infection with HIV in the first place is a mistake, I also feel that we are all human and suffering these awful side effects is an unfair way to pay for our mistakes. I certainly would not want to use drugs like Zerit if I were HIV-positive and I would not wish either AIDS or lipodystrophy on my worst enemy.
| Response from Dr. Henry
The market share for those drugs is small and still shrinking due to problems with those meds (and others) that you mention and the availability of better drugs in US but there are some patients who tolerate and can benefit from one or more of those drugs due to particular situations. The market overall will likely dictate how accessible those meds are in the years ahead. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Dry Cough After Erotic Massage Worried I Have HIV
- Herpes After Licking Genital Worried I Have HIV
- Itchy Testicles After Touching Open Wound Sign Of HIV AIDS
- Night Sweats After Mutual Masturbation Sign Of HIV AIDS
- Rectal Bleeding After Rimming Worried I Have HIV
- Rectal Bleeding After Vaginal Sex Without Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.